Nicolau Syndrome – “Penalty for the Pain Killer:” A Review Article

Review Article

  • T Zameer Ulla Department of General Surgery
  • B N Hanumanthappa Department of General Surgery
  • Y R Ravishankar Department of General Surgery
Keywords: Diclofenac, Intramuscular injections, Necrosis, Nicolau syndrome

Abstract

Nicolau syndrome, also called embolia cutis medicamentosa (ECM), is an infrequent complication following intramuscular and
intra-articular injection of various drugs. This rare entity is characterized by severe pain and erythematous-ecchymotic reticular
lesions, which in many cases lead to necrotic ulcers and scarring. Clinicians must be cautious in the use of proper injection
procedures, including appropriate needle length, to minimize complications.

Author Biographies

T Zameer Ulla, Department of General Surgery

SSIMS and RC, Davangere, Karnataka, India

B N Hanumanthappa, Department of General Surgery

SSIMS and RC, Davangere, Karnataka, India

Y R Ravishankar, Department of General Surgery

SSIMS and RC, Davangere, Karnataka, India

References

1. Kim SK, Kim TH, Lee KC. Nicolau syndrome after
intramuscular injection: 3 cases. Arch Plast Surg
2012;39:249-52.
2. Faucher L, Marcoux D. What syndrome is this? Nicolau
syndrome. Pediatric Dermatol 1995;12:187-90.
3. Ruffieux P, Salomon D, Saurat JH. Livedo-like dermatitis
(Nicolau’s syndrome): A review of three cases. Dermatology
1996;193:368-71.
4. Corazza M, Capozzi O, Virgili A. Five cases of livedo-like
dermatitis (Nicolau’s syndrome) due to bismuth salts and
various other non-steroidal anti-inflammatory drugs. J Eur
Acad Dermatol Venereol 2001;15:585-8.
5. Lie C, Leung F, Chow SP. Nicolau syndrome following
intramuscular diclofenac administration: A case report. J
Orthop Surg (Hong Kong) 2006:14:104-7.
6. Stiehl P, Weissbach G, Schroter K. Das Nicolau-syndrome.
Schweiz Med Wochenshr 1971;99:266-9.
Published
2021-04-26
Section
Articles